Hail, Lake
- When
- August 20, 12:30 PM CST to 12:31 PM CST
- Where
- Lake County, Lake Zurich
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.200, -88.100
Several isolated thunderstorms developed through the day on August 20th producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Several isolated thunderstorms developed through the day on August 20th producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 11:41 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1241 PM CDT MON AUG 20 2012 .MESOSCALE DISCUSSION... 1110 AM CDT CHANGES MADE TO THE FORECAST INCLUDE AN INCLUSION OF THUNDER INTO EARLY AFTERNOON. EARLY MORNING CONVECTION OVER LAKE MICHIGAN INCLUDING EMBEDDED STRONGER STORMS EVOLVED SOUTHEAST ONTO THE NORTHWEST INDIANA SHORE. THERE WAS A REPORT OF A WATERSPOUT OFFSHORE OF NAVY PIER WITH THIS ACTIVITY...IN A STORM THAT ON RADAR AT TIMES RESEMBLED A HYBRID- SUPERCELL. OUTFLOW FROM THIS ACTIVITY ALONG WITH AN INITIAL LAKE BREEZE HAS PUSHED INLAND INTO NORTHEAST ILLINOIS AND IS SERVING AS A FOCUS FOR REDEVELOPING STORMS. THESE ARE ROOTED ALONG THAT LOW- LEVEL CONVERGENT BOUNDARY AND THEIR REFLECTIVITY STRUCTURE INITIALLY RESEMBLED MINI-SUPERCELLS. LOW-LEVEL CAPE IS ANALYZED TO 100-150 J/KG...PLENTY SUFFICIENT FOR LOW-LEVEL STRETCHING OF VORTICITY ALONG BOUNDARIES. STREAMLINE ANALYSIS OF MESONET OBSERVATIONS ACROSS THE METRO AREA ACTUALLY SHOWS A CIRCULATION IN EASTERN DUPAGE/WESTERN COOK COUNTY...AND IF ANYTHING THIS SERVES AS A CONVERGENT AREA FOR LOW-LEVEL VORTICITY. SO FUNNEL CLOUDS ARE POSSIBLE WITH THESE STORMS...AND IT IS NOT IMPOSSIBLE TO HAVE A BRIEF TOUCHDOWN...ALTHOUGH LOW-LEVEL AND DEEP LAYER SHEAR ARE BOTH WEAK. IN ADDITION...SMALL HAIL IS PROBABLE WITH ANY STRONGER CORES TODAY GIVEN WET-BULB ZERO HEIGHTS AT OR BELOW 9000 FT. MOST CORES THOUGH WILL LIKELY BEHAVE IN A QUICK UP-AND-DOWN FASHION GIVEN THE DISMAL ENVIRONMENTAL SHEAR. SCATTERED ACTIVITY ALONG LAKE OR CONVECTIVE INDUCED BOUNDARIES SHOULD CONTINUE INTO EARLY AFTERNOON ACROSS FAR NORTHEAST IL AND NORTHWEST IN BEFORE DECREASING IN COVERAGE. THE CONVERGENCE FOR FOCUSED LIFT WOULD SEEM BEST THROUGH 2 OR 3 PM...AND EXPLICIT CONVECTIVE MODELS ARE GENERALLY IN AGREEMENT WITH THIS. IN THE MID-LEVELS...A SHORT WAVE ACROSS WESTERN WI WILL CONTINUE TO MOVE SOUTHEAST AND MAY SPARK A SHOWER OR TWO OUTSIDE OF THE MESOSCALE BOUNDARIES. MTF && .DISCUSSION... FXUS63 KLOT 201610 AFDLOT AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1110 AM CDT MON AUG 20 2012 .MESOSCALE UPDATE... 1110 AM CDT CHANGES MADE TO THE FORECAST INCLUDE AN INCLUSION OF THUNDER INTO EARLY AFTERNOON. EARLY MORNING CONVECTION OVER LAKE MICHIGAN INCLUDING EMBEDDED STRONGER STORMS EVOLVED SOUTHEAST ONTO THE NORTHWEST INDIANA SHORE. THERE WAS A REPORT OF A WATERSPOUT OFFSHORE OF NAVY PIER WITH THIS ACTIVITY...IN A STORM THAT ON RADAR AT TIMES RESEMBLED A HYBRID- SUPERCELL. OUTFLOW FROM THIS ACTIVITY ALONG WITH AN INITIAL LAKE BREEZE HAS PUSHED INLAND INTO NORTHEAST ILLINOIS AND IS SERVING AS A FOCUS FOR REDEVELOPING STORMS. THESE ARE ROOTED ALONG THAT LOW- LEVEL CONVERGENT BOUNDARY AND THEIR REFLECTIVITY STRUCTURE INITIALLY RESEMBLED MINI-SUPERCELLS. LOW-LEVEL CAPE IS ANALYZED TO 100-150 J/KG...PLENTY SUFFICIENT FOR LOW-LEVEL STRETCHING OF VORTICITY ALONG BOUNDARIES. STREAMLINE ANALYSIS OF MESONET OBSERVATIONS ACROSS THE METRO AREA ACTUALLY SHOWS A CIRCULATION IN EASTERN DUPAGE/WESTERN COOK COUNTY...AND IF ANYTHING THIS SERVES AS A CONVERGENT AREA FOR LOW-LEVEL VORTICITY. SO FUNNEL CLOUDS ARE POSSIBLE WITH THESE STORMS...AND IT IS NOT IMPOSSIBLE TO HAVE A BRIEF TOUCHDOWN...ALTHOUGH LOW-LEVEL AND DEEP LAYER SHEAR ARE BOTH WEAK. IN ADDITION...SMALL HAIL IS PROBABLE WITH ANY STRONGER CORES TODAY GIVEN WET-BULB ZERO HEIGHTS AT OR BELOW 9000 FT. MOST CORES THOUGH WILL LIKELY BEHAVE IN A QUICK UP-AND-DOWN FASHION GIVEN THE DISMAL ENVIRONMENTAL SHEAR. SCATTERED ACTIVITY ALONG LAKE OR CONVECTIVE INDUCED BOUNDARIES SHOULD CONTINUE INTO EARLY AFTERNOON ACROSS FAR NORTHEAST IL AND NORTHWEST IN BEFORE DECREASING IN COVERAGE. THE CONVERGENCE FOR FOCUSED LIFT WOULD SEEM BEST THROUGH 2 OR 3 PM...AND EXPLICIT CONVECTIVE MODELS ARE GENERALLY IN AGREEMENT WITH THIS. IN THE MID-LEVELS...A SHORT WAVE ACROSS WESTERN WI WILL CONTINUE TO MOVE SOUTHEAST AND MAY SPARK A SHOWER OR TWO OUTSIDE OF THE MESOSCALE BOUNDARIES. MTF //PREV DISCUSSION... 351 AM CDT UNSEASONABLY COOL WEATHER TO CONTINUE FOR ANOTHER COUPLE DAYS BEFORE A SIGNIFICANT WARMUP BEGINNING ON WEDNESDAY. THE LARGE SCALE PATTERN HAS REMAINED NEARLY STATIONARY WITH THE DEEP UPPER LOW PARKED OVER JAMES BAY AND A LONG WAVE TROUGH EXTENDING TO THE LOWER MISSISSIPPI VALLEY...WHILE HIGH AMPLITUDE UPPER RIDGING REMAIN OVER THE ROCKIES. THE RESULTANT NWLY FLOW ALOFT HAS KEPT THE REGION UNDER WEAK COLD ADVECTION WITH A SERIES OF WEAK SHORT WAVES DROPPING OUT OF CNTRL CANADA AND THE UPPER GREAT LAKES AND INTO THE MIDWEST. A WEAK COLD FRONT PASSING THROUGH THE AREA YESTERDAY BROUGHT SOME SCATTERED SHOWERS...WITH THE MOST PCPN FALLING OVER NWRN IL. THE COLD FRONT HAS WASHED OUT AS IT PASSED THROUGH THE REGION WHILE HIGH PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY AND INTO THE MIDWEST. SO...FOR THE REMAINDER OF THE NIGHT AND INTO THE DAYTIME HOURS THIS MORNING...THE HIGH PRESSURE BUILDING ACROSS THE REGION HAS ALLOW FOR WINDS TO GO CALM. OVER NWRN IL...WHERE DEWPOINTS HAVE REMAINED A LITTLE HIGHER DUE TO THE RAINFALL THAT OCCURRED YESTERDAY...ISOLATED POCKETS OF FOG HAVE BEEN FORMING. THE REMAINDER OF NERN IL/NWRN INDIANA...WHICH DID NOT SEE ANY RAIN AND TEMPERATURES WERE ABLE TO CLIMB A LITTLE HIGHER DURING THE DAY...SHOULD NOT SEE THE FOG FORMATION AS DEWPOINTS REMAIN A LITTLE LOWER AND TEMPERATURES HAVE NOT DROPPED OFF QUITE AS MUCH. THERE WILL STILL BE A CHANCE FOR SOME SHOWERS ADJACENT TO LAKE MICHIGAN BY LATE MORNING AS ANOTHER SHORTWAVE DROPS ACROSS THE AREA. THE COMBINATION OF THE LOW LEVEL INSTABILITY ENHANCED BY WARM LAKE MICHIGAN WATER AND UNSEASONABLY COOL AIR ALOFT SHOULD BE SUFFICIENT TO GENERATE SOME LAKE EFFECT SHOWERS. ALSO...THE WEAK PRESSURE GRADIENT IN PLACE HAS SET UP A LAND BREEZE PATTERN OF OFF SHORE WINDS OVER THE SRN TIP OF LAKE MICHIGAN. THE RESULTANT LOW LEVEL CONVERGENCE FROM THE OFF SHORE FLOW..AND THE SHORTWAVE CROSSING THE AREA SHOULD MAY ENHANCE SOME OF THE STRONGER SHOWERS TO HAVE SUFFICIENT CONVECTIVE CLOUD DEPTH TO BE CONDUCIVE TO GENERATING A FEW THUNDERSTORMS AND ISOLATED WATERSPOUT FORMATION. BY THIS AFTERNOON...AS THE SHORTWAVE CONTINUES TO PASS TO THE SOUTHEAST...THERE SHOULD BE A CHANCE FOR SOME SHOWERS OR ISOLATED THUNDER OVER THE SERN PORTIONS OF THE CWA. WITH LITTLE CHANCE IN THE OVERALL PATTERN...TEMPERATURES SHOULD STILL GENERALLY BE IN THE UPPER 70S. THE HIGH PRESSURE SHOULD CONTINUE TO BUILD ACROSS THE REGION TONIGHT AND TOMORROW...KEEPING SKIES MOSTLY CLEAR. A VERY WEAK PRESSURE GRADIENT IN PLACE SHOULD ALLOW FOR LAKE BREEZE FORMATION TOMORROW. THE AMPLE SUNSHINE SHOULD ALLOW FOR TEMPERATURES INLAND TO GET CLOSE TO 80F...WHILE THE LAKEFRONT REMAINS COOLER. FINALLY BY TUESDAY NIGHT AND WEDNESDAY...THE OVERALL PATTERN WILL BECOME MORE PROGRESSIVE AS THE PERSISTENT UPPER LOW FINALLY KICKS OUT TO THE EAST AND THE UPPER RIDGE BUILDS OUT OVER THE PLAINS. HAVE ANTICIPATED A WARMING TREND TO BEGIN ON WEDNESDAY...BUT THE LATEST GUIDANCE SUGGESTS THAT THE WARMING MAY BE EVEN GREATER THAN PREVIOUSLY ANTICIPATED AS SHORT WAVE RIDGING POKES OVER THE LOCAL AREA AND A SFC LOW DEVELOPS OVER THE NRN PLAINS. THIS SHOULD RESULT IN STRONGER WARM ADVECTION ACROSS THE MIDDLE MISSISSIPPI VALLEY AND INTO THE MIDWEST. CURRENT INDICATORS SUGGEST THAT TEMPERATURES ON WEDNESDAY COULD REACH THE MIDDLE 80S OVER MUCH OF THE AREA WITH SOME UPPER 80S READINGS OVER THE PONTIAC AREA. THURSDAY IS SHAPING UP TO BE EVEN WARMER WITH UPPER 80S LIKELY OVER THE AREA AND SOME LOCATIONS...ESPECIALLY THE FAR SWRN PORTIONS OF THE CWA...COULD EVEN SEE 90 DEGREES AGAIN. FOR THE LONGER TERM...MORE UNCERTAINTY IS CREEPING BACK INTO THE FORECAST AS THE MODELS ARE EXHIBITING LITTLE CONTINUITY ON HANDLING THE NEXT UPSTREAM SYSTEM. THE MODELS ARE TRENDING A LITTLE SLOWER WITH THE NEXT SYSTEM...WHICH WOULD DELAY THE ONSET OF OUR NEXT CHANCE FOR ANY PCPN UNTIL FRIDAY NIGHT OR SATURDAY AND THE LATEST 00Z RUN OF THE ECMWF WOULD DELAY PCPN ASSOCIATED WITH AN APPROACHING COLD FRONT UNTIL SATURDAY NIGHT OR SUNDAY. WHILE THE STRENGTH OF THE COLD FRONT EXPECTED TO APPROACH THE AREA WOULD IMPLY A HIGH POP PATTERN...THE UNCERTAINTY DRIVEN BY THE LACK OF GUIDANCE CONSENSUS OR RUN TO RUN CONTINUITY SUGGESTS THAT POPS IN THE LATTER PORTIONS OF THE EXTENDED FORECAST PERIOD SHOULD REMAIN LOW. KREIN && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 18Z... * SHRA/TSRA IN THE AREA AROUND ORD AND MDW. WEAKENING AND BECOMING LESS NUMEROUS BY LATE AFTERNOON. * NORTHEAST TO SOUTHEAST WINDS. PAW //DISCUSSION...UPDATED 18Z... A SURFACE BOUNDARY HAS PUSHED OUTWARD FROM LAKE MICHIGAN THIS MORNING AND SERVED AS A FOCUS FOR SHRA AND TSRA TO DEVELOP OVER NORTHEAST ILLINOIS AND NORTHWEST INDIANA. SHRA/TSRA DEVELOPMENT HAS BEEN AIDED BY AN UPPER LEVEL TROUGH APPROACHING NORTHERN ILLINOIS FROM THE NORTHWEST. THIS TROUGH WILL MOVE PAST THE AREA BY LATE AFTERNOON...AND WITH LESS UPPER LEVEL SUPPORT THE SHRA/TSRA SHOULD WEAKEN AND BECOME LESS NUMEROUS. THERE COULD BE A FEW SHRA IN THE VICINITY OF RFD UNTIL MID-AFTERNOON BUT CHANCE IS TOO LOW TO MENTION IN THE TAFS. PAW //ORD AND MDW CONFIDENCE...UPDATED 18Z... * MEDIUM CONFIDENCE IN SHRA/TSRA TREND. * HIGH CONFIDENCE IN WIND TREND. PAW //OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z... TUESDAY NIGHT THROUGH THURSDAY...VFR. FRIDAY THROUGH SUNDAY...CHANCE SHRA/TSRA...OTHERWISE VFR. MDB && .MARINE... 258 AM CDT HIGH PRESSURE SPREAD ACROSS THE NORTHERN AND CENTRAL PLAINS WILL GRADUALLY SPREAD EASTWARD OVER THE NEXT FEW DAYS. THIS WILL KEEP WINDS GENERALLY LIGHT AND VARIABLE ACROSS THE LAKE IN THE NEAR TERM WITH AN OFFSHORE WIND COMPONENT SET UP ALONG THE SHORELINES AT THE CURRENT TIME. FLOW WILL THEN TRANSITION TO A MORE ONSHORE DIRECTION THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS. NORTHERN STRETCHES OF THE LAKE WILL LIKELY SEE MODESTLY STRONGER WINDS TODAY. WITH RELATIVELY COOL AIR OVER THE WARM LAKE WATERS...LAKE EFFECT CLOUDS AND SHOWERS WILL BE POSSIBLE. IN ADDITION...WATERSPOUTS WILL BE POSSIBLE THANKS TO THE COLDER AIR OVER WARMER WATER AND SOME LOW LEVEL CONVERGENCE POSSIBLE. THE MOST FAVORED AREA WILL BE THE SOUTHERN THIRD OR SO OF THE LAKE THROUGH THE MORNING HOURS. LOW PRESSURE MOVING ACROSS CENTRAL AND NORTHERN ONTARIO WILL BRING THE NEXT OPPORTUNITY FOR INCREASING WINDS BY TUESDAY AFTERNOON ACROSS THE NORTHERN PART OF THE LAKE...WITH SOUTHWEST WINDS INCREASING TO 15 TO 25 KT BY TUESDAY EVENING OR SO. THE PATTERN THEN STAYS ACTIVE THROUGH THE WEEKEND WITH A SERIES OF SYSTEMS EXPECTED TO CROSS THE REGION AT VARIOUS TIMES. EACH WILL BRING AN INCREASE IN SOUTH TO SOUTHEAST WINDS AHEAD OF IT. A MORE SIGNIFICANT SYSTEM IS FORECAST TO CROSS THE AREA LATER SUNDAY OR INTO MONDAY BRINGING A SHIFT TO WESTERLY WINDS BUT HIGH PRESSURE QUICKLY ARRIVES BEHIND IT ALLOWING SPEEDS TO DIMINISH. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1053 AM CDT MON AUG 20 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 211600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1053 AM CDT MON AUG 20 2012 /1153 AM EDT MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY BEFORE 4 PM. WHILE SEVERE WEATHER IS NOT ANTICIPATED...PEA SIZE HAIL AND FUNNEL CLOUDS ARE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-211600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1053 AM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS... OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-211600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1053 AM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PORTIONS OF THE LAKE THROUGH EARLY THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS...OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MTF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
845 AM CDT MON AUG 20 2012
ILZ014-201430-
COOK IL-
845 AM CDT MON AUG 20 2012
...SPECIAL WEATHER STATEMENT...
AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHERLY ISLAND...MOVING SOUTHEAST AT 5
MPH.
FUNNEL CLOUDS...WATERSPOUTS...UP TO PENNY SIZE HAIL...AND WINDS
GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.
PLACES AFFECTED...
NORTHERLY ISLAND... NAVY PIER... HYDE PARK...
SHORELINE AREAS OF CHICAGO...
OTHER LOCATIONS AFFECTED...
MUSEUM CAMPUS...NORTHERLY ISLAND...MUSEUM OF SCIENCE AND
INDUSTRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FUNNEL CLOUDS CAN BRIEFLY TOUCH DOWN AS TORNADOES OR WATERSPOUTS
WITH WINDS TO 70 MPH. THIS STORM HAS EXHIBITED SOME WEAK ROTATION.
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM UNTIL THIS
STORM HAS PASSED.
&&
LAT...LON 4177 8756 4177 8760 4190 8766 4191 8762
4185 8760 4184 8760 4181 8758
TIME...MOT...LOC 1346Z 304DEG 3KT 4185 8760PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 AM CDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HAIL CHICAGO 41.88N 87.63W
08/20/2012 E0.75 INCH COOK IL PUBLIC
DIME SIZE HAIL AT BURNHAM HARBOR
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1003 AM CDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM WATER SPOUT CHICAGO 41.88N 87.63W
08/20/2012 COOK IL TRAINED SPOTTER
WATER SPOUT WAS LOCATED APPROXIMATELY 1 MILE OFFSHORE
FROM NAVY PIER.
&&
ACSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1056 AM CDT MON AUG 20 2012 ILZ006-014-INZ001-002-201800- LAKE IL-COOK-LAKE IN-PORTER- INCLUDING THE CITIES OF...WAUKEGAN...CHICAGO...GARY...VALPARAISO 1056 AM CDT MON AUG 20 2012 ...ISOLATED THUNDERSTORMS POSSIBLE THROUGH MID DAY... ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE CHICAGO METRO AREA THIS MORNING...WITH FURTHER DEVELOPMENT POSSIBLE THROUGH MID DAY. ALTHOUGH WIDE SPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. THERE ALSO HAVE BEEN REPORTS OF FUNNEL CLOUDS THIS MORNING...AND IS NOT OUT OF THE QUESTION FOR ANOTHER FUNNEL CLOUD TO OCCUR. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT STRONG...DAMAGING TORNADOES. HOWEVER...ON OCCASION THESE FUNNELS CAN BRIEFLY TOUCH THE GROUND AND PRODUCE VERY MINIMAL...IF ANY DAMAGE. IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. RODRIGUEZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1208 PM CDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM HAIL SUMMIT 41.78N 87.82W
08/20/2012 E0.25 INCH COOK IL TRAINED SPOTTER
A MIX OF PEA AND DIME SIZE HAIL.
&&
JEEThe Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410693, 410694.